Recreational use of NyQuil?
Originally Published: December 9, 2011 - Last Updated / Reviewed On: December 23, 2011
You are correct, it can be dangerous to abuse NyQuil and in some cases, it can even be deadly. "Robo—tripping" is a slang term for the use of cough medicine for fun. Many people think that the alcohol in NyQuil, Robitussin, and other medicines is what gives them their buzz-inducing qualities, but actually it's an active ingredient called dextromethorphan, or DXM, that's responsible for the high that some people experience when they misuse or abuse NyQuil. DXM is a cough suppressant. You can read more about DXM in Trippin' on cough medicine in the Go Ask Alice! archives.
In some medicines, DXM is combined with other active ingredients, especially in medicines that relieve multiple cold and flu symptoms, like NyQuil. Depending on the type of NyQuil you buy, it may contain acetaminophen (a pain–reliever) and/or pseudoephedrine (a nasal decongestant). This is where the danger lies. Abusing DXM by itself is not ideal, but abusing it with these other drugs can cause significant health concerns, depending on the frequency of abuse, the amount taken, and other drugs (prescription or recreational) that you are taking simultaneously. The short–term effects vary with the amount taken and are temporary. In addition to the buzz, they can include:
- Rapid heart beat
- Blurred or double vision
- Numbness in fingers and toes
- Impaired motor control
- Nausea, vomiting and other abdominal pain
Long–term effects may vary with frequency of abuse and may include:
- Liver damage
- Kidney damage
- Becoming addicted to DXM or NyQuil
- Memory impairment
When taken with alcohol or certain types of anti-depressants (MAOIs), the effects of DXM and DXM combinations can be amplified. When taken with chloropheniramine, an antihistamine found in some cold medicines and allergy medications, it can be lethal.
Abusing NYQuil once or twice, assuming you aren't on an MAOI, drinking alcohol, or also taking a medication containing chloropheniramine, will probably not cause severe health consequences. But making a habit of it could certainly result in some health concerns, all of which are not yet fully understood. The best bet for using NyQuil is to take it as indicated to relieve your cold symptoms.